Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 108, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2010, 2:05 PM CDT for Hubbard County, Minnesota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2010, 2:05 PM CDT (19:05 UTC)
- Expired
- Jul 17, 2010, 2:20 PM CDT
- In force
- 15 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:58 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 10:58 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1058 AM CDT SAT JUL 17 2010 .DISCUSSION...MAIN CONCERN TODAY IS SEVERE THUNDER POTENTIAL. STILL LOTS OF QUESTIONS REGARDING DETAILS (SUCH AS POSITION OF WARM FRONT...INITIATION...CLOUD COVER...AREAL EXTENT OF THUNDER COVERAGE). NAM/GFS HAVE WARM FRONTAL POSITION SOUTH OF THE FA BY 21Z/00Z...WHILE GEM/RUC/ECMWF/SREF POSITION IT ACROSS THE SOUTHERN FA. CONSIDERING CURRENT LOCATION (JUST NORTH OF A JMS-FAR-PKD LINE)...DO NOT THINK THAT IT RETREAT TOO FAR SOUTH BY THIS AFTERNOON. PREVIOUS THINKING REGARDING SEVERE POTENTIAL REMAINS ABOUT THE SAME. CURRENT ISOLD ELEVATED CONVECTION ASSOCIATED WITH STRONGER WARM AIR ADVECTION MAY CONTINUE INTO THE EARLY AFTERNOON HOURS BEFORE DISSIPATING. THEN...EXPECT MID-AFTERNOON INITIATION OF SEVERE STORMS. 850MB-750MB TEMPS QUITE WARM ALONG AND SOUTH OF WARM FRONT...AND MAY ACT TO CAP ATMOSPHERE FOR A TIME. THERE SHOULD BE STRONG ENOUGH FORCING (COLD FRONT...UPPER JET) BY MID-LATE AFTERNOON TO INITIATE STORMS WHERE STRONGEST INSTABILITY SETS UP (MOST LIKELY ACROSS THE SOUTHERN 2/3RDS OF THE FA...DEPENDING ON WARM FRONTAL POSITION). VERY STRONG DEEP LAYER SHEAR (50KNTS- 70KNTS) AND INSTABILITY (MLCAPE 2500-3500 J/KG) LEADS TO THE SPC MODERATE RISK. MADE SOME MINOR ADJUSTMENTS TO THE POP/WX GRIDS FOR TIMING PURPOSES (EXITING SYSTEM A BIT QUICKER)...BUT OTHERWISE FORECAST IN GOOD SHAPE. && .AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON AND TONIGHT HOWEVER MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 430 AM CDT SAT JUL 17 2010/ SHORT TERM...TODAY THROUGH MONDAY NIGHT. GFS CONTINUES TO RUN FASTER THAN THE ECMWF, GEM AND NAM. THE ECMWF WAS THE SLOWEST AND THE NAM AND GEM A COMPROMISE. UPPER LEVEL RIDGE REMAINS OVER THE DESERT SOUTHWEST THEN SHIFTS INTO THE SOUTHERN PLAINS LATE THIS PERIOD. MID LEVEL CAP ALSO ROLLS OUT INTO THE ND AND CENTRAL PLAINS THIS MORNING AND STATES TO THE SOUTH THIS AFTERNOON. PRECIPITABLE WATER RISES TO NEAR TWO INCHES THIS AFTERNOON IN THE SOUTHERN COUNTIES. CROSS SECTION INDICATES IMPRESSIVE DRYING ALOFT WITH MIXING RATIOS BELOW 0.5 G/KG ABOVE 700 HPA SHOULD MAKE FOR INCREASED INSTABILITY THIS AFTERNOON/EVENING. ELEVATED CONVECTION EXPECTED SUN NIGHT OVER CENTRAL ND THEN PRECIPITATION WILL SHIFT EAST. PRECIPITATION WILL MAINLY AFFECT SOUTHERN ZONES. WILL ADD POPS SUN NIGHT AND MON. LONG TERM...TUESDAY AND WEDNESDAY. UPPER LEVEL RIDGE CONTINUES TO SHIFT EAST FROM THE SOUTHERN PLAINS INTO THE SOUTHEAST STATES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE. VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 17, 12:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL HENNING 46.32N 95.44W
07/17/2010 E0.88 INCH OTTER TAIL MN LAW ENFORCEMENT
&&
G2Special weather statement, Jul 17, 12:43 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1243 PM CDT SAT JUL 17 2010 MNZ031-171800- EAST OTTER TAIL MN- 1243 PM CDT SAT JUL 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL 100 PM CDT... AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES EAST OF HENNING...OR 30 MILES NORTH OF ALEXANDRIA...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WRIGHTSTOWN AROUND 1250 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. G2
Local storm report, Jul 17, 2:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL 9 SW LAKE GEORGE 47.11N 95.13W
07/17/2010 E1.25 INCH HUBBARD MN PUBLIC
&&
ETThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 63 min |
| Jul 17, 12:09 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 54 min |
| Jul 17, 12:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 62 min |
| Jul 17, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 41 min |
| Jul 17, 4:33 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 57 min |
| Jul 17, 4:37 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 38 min |
| Jul 17, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 54 min |
| Jul 17, 4:57 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 48 min |
| Jul 17, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 41 min |
| Jul 17, 5:20 PM CDT | Flash Flood Warning | FGF | Otter Tail, Wadena | 55 min |
| Jul 17, 5:26 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 49 min |
| Jul 17, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 17, 5:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 63 min |
| Jul 17, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 60 min |
| Jul 17, 6:07 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| Jul 17, 6:11 PM CDT | Flash Flood Warning | FGF | Becker, Otter Tail, Wadena, Wilkin | 13 hr |
| Jul 17, 6:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 29 min |
| Jul 17, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 64 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 57 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 65 min |
| Jul 17, 5:32 PM CDT | Flash Flood Warning | FGF | Ransom, Sargent | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.